Non-comatous Myxedema Attack in an Elderly which Precipitated by Acute Coronary Syndrome

[Total: 0    Average: 0/5]
Download Full PDF

Non-comatous Myxedema Attack in an Elderly which Precipitated by Acute Coronary Syndrome and Propranolol Usage. A Case Report and Review of the Literature

ABSTRACT
OBJECTIVE: Myxedema coma is a rare, but severe reason of altered mental status with high mortality up to 80% in endocrine emergencies, also in noncomatose patients. The purpose of this presentation is to summarize existing patient’s data, and to discuss emergency management of to be a rare reason of noncomatous myxedema attack, which precipitated with acute coronary
syndrome and β blocker usage.
METHOD: In this case report, 64 year-old male patient who presented to emergency department with mental change which beginning with cold and tremor in day was reported.
RESULTS: The authors suspected hypothyroid and learned Captopril and Propranolol usage for acute coronary syndrome and hypertension in his past medical history. Also non ST elevation myocardial infarction was detected in emergency management. Patient treated successfully and discharged to home.
CONCLUSION: Prompt recognition and emergency medical treatment are essential for a successful outcome. Also peroral L-thyroxine sodium measure is a safety choice in non-comatous patients.
Key Words: Acute coronary syndrome, Beta blockers, Elderly, Emergency department, Myxedema

INTRODUCTION
Myxedema coma is a rare but severe life threatening clinical state of hypothyroidism with high mortality also in noncomatose patients. [1,2] Symptoms are very often masked because of concurrent illnesses. The age of the patient, stage of the disease, and other illnesses or conditions such as pregnancy or acute coronary syndromes can change the clinical presentation. [1,3] The purpose of this report is to summarize existing patient’s data, and to discuss emergency management, to be a rare reason of noncomatous myxedema attack, which precipitated with acute coronary syndrome and β blocker usage.

CASE REPORT
Sixty-four years old male patient was presented to emergency department (ED) with cold, tremor and weakness complaints which suddenly onset in the morning additionally has slowing
in speech, impaired memory, and changes in mental condition for a while. Initially vital signs were revealed as arterial blood pressure: 170/90 mmHg, pulse rate: 82 beats/min, respiratory
rate: 20 breaths/min, body temperature: 36.0 ºC, pulse O2 %: 96% in the room weather. In past medical history; he has no known allergy. He has hypertension, myocardial infarction and dislipidemia history for 9 years. Also he has smoking (1 packet/day) for 40 years and taking alcohol (30cc/day) for 34 years. There has no any guatrogenic disease or surgical intervention history. He was taking peroral Propranolol (50 mg/day), Captopril (25 mg/ day) and Simvastatine (20 mg/day) tablets. In physical examination, apathy in mental status, dryness and desquamation on skin with pale edematous face, swollen eye lids and slurred speech with hoarseness were observed. He has not palpable nodule on the thyroid loge and shortness of breath. In chest and heart examination, inspiratory and expiratory rales in lower zones and decrease in heart sounds were revealed. There was not murmur. Abdomen was distended but painless. There were not any pretibial edema or motor dysfunction in extremities but, dorsums of the hands were a little swollen. Glasgow Coma Score was 15 (E4 M6 V5 ) and deep tendon reflexes were accepted normal. In diagnostic laboratory tests, elevated cardiac biomarkers, Thyroid Stimulating Hormone (TSH) levels and decreased free thyroxin (fT4 ) level were detected (Table 1). Electrocardiogram (ECG) showed normal sinus rhythm with decrease ST elevation in DI, aVL and V5 , V6 . Also, PA chest X-Ray (CXR) revealed heterogenic right lower lobe infiltration, enlarged cardiac index and minimal right pleural effusion with significant right horizontal fissure sign in right hemi thorax suspected signs of early pulmonary edema. Computed cranial tomography was normal. Otherwise, there was not further drug usage, trauma, surgery or any medical therapy history. Patient admitted to emergency observation unit and 1 mg/kg intravenous metylprednisolone, 0.025 mg peroral L-thyroxine sodium tablet were ordered, additionally to serum physiologic resuscitation and acute coronary syndrome treatment. Patient was referred to intensive care unit bed. He discharged to be healthy 10 days later.

Leave a Reply

Your email address will not be published.